Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

I had several alcoholic beverages at a Halloween party. During

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 1985
Answered : 2529 Questions
Question
I had several alcoholic beverages at a Halloween party. During the entire span of the night I think I smoked 6 cigarettes XXXXXXX Would the cigarettes make me feel speedy or give me lock jaw? I have never felt like this from drinking and I don’t do drugs. It’s kind of weirding me out. I do suffer from anxiety, so I’m wondering if that is playing a role in this strange/restless feeling? I don’t feel panicked or anxious right now though. Just very awake and tense jaw. It’s very odd.
Posted Tue, 28 Nov 2017 in Smoking and Alcohol Addiction
 
 
Answered by Dr. Matt Wachsman 56 minutes later
Brief Answer:
Its a typical medication reaction

Detailed Answer:
This is a classic reaction to anti-schizophrenia medications. Benadryl is classically used to help that but cogentin is a better drug for that. Other drugs as poisons or doping can have similar effects and benadryl in low amounts (25 to 50) is safe in general and often helpful.
BUT anxiety can do this. Benadryl is a slight sedative and a pretty good placebo. It might work. It is not going to make it worse. It is not very dangerous with other drugs and is often used as an anti-histamine even if people have very bad lung disease.

Anxiety, doping with medications, just muscle spasm is the most common without anything else... 1) the serious effects would have happened by now 2) benadryl helps all but the most common and least serious (stiff jaw and simple spasm).

So, if there are any other symptoms then it is something else and potentiallly more serious. If that is the only thing, then by the time the benadryl starts working (30 min) there is a good chance it is getting better anyway by coincidence.

While I cannot say in your particular case, i can think of all the possibilities from the very much most likely (and least serious) .. tense muscle, to the really very very unlikely and potentially fatal (strychnine or other poisons, tetanus) and give a general way to handle all the possibilities imaginable. Sometimes benadryl works and if there is worsening then it could be very bad and needs immediate attention
Above answer was peer-reviewed by
 
Follow-up: I had several alcoholic beverages at a Halloween party. During 6 minutes later
Thank you very much
I’m quite positive the benedryl will do the trick
Many thanks to you!
 
 
Answered by Dr. Matt Wachsman 0 minute later
Brief Answer:
or it goes away on its own

Detailed Answer:
is also quite possible. Poisoning by Russian operatives.... rather less likely (joking, but the poisonings and serious things are so rare I've never heard of a case in real life). The simple neck spasm out of the blue I hear about daily from people who have even mild arthritis in the neck (age 40 or older) and pretty commonly just out of the blue.
(btw, the rules here are that I have to reply to EVERY comment even just a thank you)
Above answer was peer-reviewed by
 
Follow-up: I had several alcoholic beverages at a Halloween party. During 4 hours later
Good to know :)
The benedryl worked
Thanks for being a life saver when I felt icky!
 
 
Answered by Dr. Matt Wachsman 15 minutes later
Brief Answer:
glad to help

Detailed Answer:
yeah, thought it would.

but this does possibly imply being exposed to anti-psychotics. the long term effects of one dose of these is zero. the idea of having been drugged without knowing it is far worse.

Can't help with that, except if you get a urine test in the next 24 hrs that is looking specifically for a very wide range of drugs (they DON"T look for drugs other than like heroin, cocaine, etc unless specifically ordered to look AT ALL antipsychotics, or strychnine !?!--if someone really hated you!)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor